New York, 2020Rip Current in New York, May 22, 2020
May 22, 2020 · NWS OKX · 1 event in 1 county or zone
A high rip current risk was expected on Friday May 22nd as long period east to southeast swells continued the day after a high surf event, along with onshore flow of around 10 kt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high rip current risk was expected on Friday May 22nd as long period east to southeast swells continued the day after a high surf event, along with onshore flow of around 10 kt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 22, 12:43 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, May 22, 12:43 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
143 PM EDT Fri May 22 2020
.SYNOPSIS...
Low pressure over the Ohio Valley tracks east today and then off
the Mid Atlantic coast on Saturday. High pressure will then
build in from the northeast Saturday night into Sunday as the
low passes well south and east of the area. A frontal system
over the mid section of the country will struggle to work east
next week as high pressure remains over the western Atlantic.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Adjusted temperatures up a few more degrees as temperatures
continue to run warmer than originally expected. Part of the
reason for this is that clouds have been slow to work into the
region, although this will change through the afternoon as
clouds continue to overspread the area. In addition, increasing
southerly flow will result in temperatures remaining nearly
steady or slowly falling along the coast. Also delayed
precipitation onset across the southwestern portion of the CWA
as showers across southern and central New Jersey have been slow
to advance northward.
A weakening upper low over the Ohio Valley will slowly lift
north and east today as it undercuts a weakening upper ridge
across the area. Increasing cloudiness is expected this
afternoon, along with low chance of showers, primarily across
northeast New Jersey and NYC.
A southerly flow will allow for a milder day for the tri-state
area with highs near normal. Most locations will rise into the
70s with the exception of the immediate coast which will be
several degrees cooler due to an onshore flow.
There is a high rip current risk today as long period east to
southeast swells continue the day after a high surf event, along
with onshore flow around 10 kt.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
The cutoff low will track into the northern Mid Atlantic
tonight and then south of the area on Saturday. At the same
time, a cooler shot of air across Northern New England will
allow for building high pressure from eastern Canada into the
northeast late tonight into Saturday. The latter of which will
keep the area north of the low track with showers likely through
Saturday. A deformation zone between the upper low to the south
and the northern branch trough across eastern Canada could
allow for enhanced lift oriented in a west to east axis across
the area. There is uncertainty in the placement of this
feature, but there is a strong signal that it will be close to
the forecast area. The NAM12 is showing an axis of 1 to 2
inches of rainfall from the north fork of Long Island NW across
CT and into the northern portions over the Lower Hudson Valley.
The ECMWF and GFS are a bit more south in placement and emphasize
different areas. For the time being, will go with half an inch
of rainfall on average across the area as these features are
often difficult to place. PW values will be around 1.5 inches,
which is 90th percentile. Additionally, there could be some
embedded thunder with weak instability.
Conditions dry out Saturday night as high pressure builds in
behind the departing low with drier, cooler air filtering into
the region. Moisture trapped beneath a frontal inversion could
allow for low clouds to linger into Sunday afternoon for
coastal locations, especially for Long Island.
Northeast winds late Saturday afternoon into Saturday night could
gusts up to around 20 mph along coastal locations.
After a warm, humid night tonight with lows in the mid 50s to
around 60, temperatures will once again return to below normal
levels Saturday into Monday.
Memorial Day will feature mostly sunny skies and highs in the
60s at the coast to the lower 70s inland. Immediate coastal
locations will be closer to 60.
High pressure will remain across the area into next week.
There is the potential for a moderate to high rip current risk
on Saturday due to an easterly swell and increasing east winds
in the afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A ridge of high pres will remain over the area thru at least
Wed. Heights will be rising thru the period, with a thermal
ridge building in Tue-Thu. Models indicate a ring of fire
around the building upr ridge, but this should stay n of the cwa
until shrtwv activity breaks down the ride a bit. The GFS
suggests this happens on Thu, but the ECMWF has nothing, keeping
the convective zone across the Canadian border. The fcst leans
towards the ECMWF based on high uncertainty with the small scale
features in the GFS.
A warming trend can be expected in the long term. The position
of the high will allow for both sea breeze and onshore flow Tue-
Thu. This will keep temps much cooler along the coasts,
particularly the srn shore of Long Island. In addition, the
pattern could allow for a fog bank to develop over the ocean
thru the period, bringing potential coastal impacts and further
reductions in temperature near the shore.
&&
.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
High pressure over the area continues to weaken and move east
into this evening. Weak low pressure over the Mid Atlantic
region continues to approach this evening into tonight.
A slight push back of MVFR conditions by an hour or two with the
latest TAF issuance for most terminals late this afternoon into
this evening. With MVFR conditions approaching from the south
and southwest KEWR and JFK are likely to go to MVFR conditions
towards 20-22z, with eastern and northern terminals following
shortly into the evening closer to 23-0z. Look for light rain
to become prevailing closer to 0z for the city terminals.
Conditions will deteriorate rather quickly during tonight, with
MVFR conditions going quickly to IFR. Then IFR conditions will
go to LIFR conditions for most coastal terminals (including
KHPN) by 6z. There is a slight chance of thunder tonight for
southern most terminals.
Expect S-SW flow 10 kt or less, gradually diminishing tonight
and backing SE at the NYC metros and points NW, then backing E
and becoming light throughout overnight. Winds then become more
ENE on Saturday.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/weather.gov/zny/n90
KJFK TAF Comments: Timing of MVFR conditions may be off by 1-2 hours late
this afternoon.
The afternoon haze potential forecast is YELLOW, which implies
slant range visibility 4-6SM outside of cloud.
KLGA TAF Comments: No unscheduled amendments expected.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Timing of MVFR conditions may be off by 1-2 hours late
this afternoon.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: No unscheduled amendments expected.
KHPN TAF Comments: No unscheduled amendments.
KISP TAF Comments: No unscheduled amendments expected. Timing
of MVFR conditions may be off by 1-2 hours late this afternoon
into the early evening.
.OUTLOOK FOR 12Z SATURDAY THROUGH WEDNESDAY...
.Saturday...Some LIFR early, otherwise mainly IFR with showers
and light fog, improving to MVFR in the afternoon mainly NYC
metros. E-NE winds G15-20 kt Sat afternoon especially E of the
NYC metros.
.Saturday night...MVFR. Chance of evening showers.
.Sunday...MVFR, improving to VFR from north to south through the
day.
.Monday through Wednesday...VFR.
&&
.MARINE...
Sub-SCA conditions are expected on all waters into the day on
Saturday before winds and seas build late Saturday into Saturday
night due to a strengthening NE flow. Gusts up to 25 kt are
likely on ocean during this time. Winds will diminish Sunday
afternoon and night, however, seas around 5 ft may linger into
Monday morning.
There is also the potential for areas of fog to form across the
water tonight as warm, moist air moves across the cooler waters.
All areas are likely to remain below SCA level Tue-Wed,
although some fog hazards may develop.
&&
.HYDROLOGY...
Around a half inch of rainfall on average is expected from
tonight through Saturday. However, there is the potential for a
moderate to heavy band of rain oriented west to east across the
area with 1 to 2 inches of rainfall. The latter of which only
has low confidence at this time.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for
NYZ071- 080-081-178-179. NJ...None. MARINE...None.
&&
SYNOPSIS...DW
NEAR TERM...FEB/DW
SHORT TERM...DW
LONG TERM...
AVIATION...JE
MARINE...DW
HYDROLOGY...DW
EQUIPMENT...Hazardous weather outlook, May 22, 4:59 AM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service New York NY
559 AM EDT Fri May 22 2020
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-231000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
559 AM EDT Fri May 22 2020
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-080-081-178-179-231000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
559 AM EDT Fri May 22 2020
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is the potential for a moderate to high rip current risk on
Saturday due to a continued easterly flow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-231000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
559 AM EDT Fri May 22 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Rip Current, Southern Queens
- When
- May 22, 3:00 PM EST to 4:00 PM EST
- Where
- Southern Queens forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
A 24 year old Brooklyn man drowned at Rockaway Beach around 3pm May 22nd 2020. |First responders received a call just before 3 p.m. Friday about three men in distress in the water. The NYPD said the three men, all in their 20s, got caught in a rip current.|Two of them were able to make it out OK, but a third man, a 24-year-old Fidel Ramirez of Brooklyn, was swept under the water. Eventually, first responders did reach him. He was rushed to the hospital, but he did not survive.
The victim went into the water along Beach 84th Street, but he was pulled out along Beach 91st Street.
No life guards were on duty. A high rip current risk was in effect.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, May 22, 20201 death · 1 injured · $500,000 · EF0 · 7 events
- Tornado and Flash Flooding in Texas, May 22 to 24, 2020$7.0 million · EF1 · 36 events
- Hail and Damaging Winds in South Carolina, May 22, 20201 death · $110 · 1.5 in hail · 29 events
- Hail and Damaging Winds in Georgia, May 22, 2020$5.2 million · 1.75 in hail · 16 events
- Flood in Nebraska, May 22 to 24, 2020$1.2 million · 1 event
- Tornadoes and Hail in Oklahoma, May 22 to 23, 2020$91,000 · EF1 · 20 events
- Damaging Winds in North Carolina, May 22, 2020$178,000 · 50 kt wind · 16 events
- Tornadoes and Hail in Texas, May 22 to 23, 2020$17,000 · EF1 · 37 events
- Tornadoes and Hail in South Carolina, May 22, 2020$53,000 · EF1 · 13 events
- Flash Flood and Hail in Arkansas, May 22 to 23, 2020$95,000 · 1.75 in hail · 7 events
- Damaging Winds in Arkansas, May 22, 2020$45,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, May 22, 2020$28,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899873.